Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ADC
Jun 22, 2003

I have a son who has cd-4 count of 4 and Vload of 170,000. We just found out that he had HIV. He also suffers from mental illiness and is being treated.

It does appear that little work has done regarding ADC and when it begins. I was wondering if you could help me in this regard.

A loving father Clyde

Response from Dr. Horwath

I think by ADC you mean AIDS dementia complex, which is also referred to as HIV-associated dementia (HAD). The risk of developing dementia is associated with several factors. Probably the most important one is viral load. For HIV infected people with undetectable viral loads and CD4 T-cell counts > 350, the risk of developing dementia is quite low. Unfortunately, the risk of dementia does increase with a high viral load and CD4 T-cells counts < 200. Therefore, the best preventive measure for your son is to make sure he gets on an effective antiretroviral regimen and carefully adheres to it and other medications. If he takes an effective antiretroviral cocktail, if he adheres to the dosing schedule carefully, and if he has a good response, then the risk of having further psychiatric or neurologic complications from HIV is low.

Since he has a history of mental illness, you also need to be aware of the risk of psychiatric side effects of some antiretroviral medications. Some of the medications used to treat HIV/AIDS have been shown to cause exacerbations of psychiatric disorders, like worsening depression or mood swings. This is particularly likely if he is treated with efavirenz (Sustiva), which causes some depression or other mood symptoms in about half of the people who take it. Similarly, certain steroids (e.g. Prednisone and others) are sometimes used to treat the complications of AIDS, and may cause severe mood swings. If he needs these medications at any time, he should be carefully monitored for worsening of psychiatric symptoms.



Previous
Long term mental illness...risk of worstening durin treatment?
Next
Can't bear the anxiety

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement